heroin withdrawal

Heroin Withdrawal

Articles, Australia, Celebrity Rehab, Education, International, LGBTQ, Malaysia, Treatment, Understanding Addiction, United Kingdom

The fact that prescription painkillers are becoming harder to obtain may sound like a positive and for the most part but what it means for some is that heroin has become a cheaper alternative to achieve the same relief from real or imagined pain. The problem with heroin withdrawal is it begins almost immediately as the drug starts to leave the system. The good news is that it only lasts about a week for most people. However, the problems associated with heroin use may last for years to come if the body has been damaged or related issues have occurred. The symptoms of withdrawal are shared below as are some of the possible long term effects someone should watch out for after entering recovery.

Heroin withdrawal symptoms include nausea, abdominal pain, sweating, shaking, and nervousness. Think of the worst stomach virus you have ever experienced, only worse. Additionally, agitation, depression, muscle spasms, and cravings may occur. The cravings are typically very strong, especially with prolonged use and can lead to immediate relapse even days into withdrawal. If withdrawal occurs in a medical detox program some medications and therapy can be provided to help alleviate symptoms. These may boost the chance of fully detoxing and entering recovery.

Unfortunately heroin use has more than doubled in recent years with the number of fatalities being nearly four times as high. As heroin is highly addictive and has powerful withdrawal symptoms, medical detox is typically the best route to use when trying to kick the habit. Withdrawal symptoms will depend on the duration and amount the drug was used. Also in the method in which it was taken. Additionally, someone with a mental illness or addiction previous to heroin use is more likely to become dependent on the drug faster. Heroin can change the chemistry of the brain, making withdrawal and dependence even stronger.

While mild withdrawal symptoms have been shared above. Moderate symptoms of heroin withdrawal may also include vomiting, diarrhea, trouble concentrating, goose bumps, and tremors. Those who get severe withdrawal symptoms may have insomnia, hypertension, racing heart, impaired breathing, difficulty feeling pleasure, and stronger cravings. Though the actual withdrawal is not typically life threatening. Some of the medical symptoms or even psychological issues that arise can be.

Those in severe withdrawal may even become depressed or suicidal and cause self-harm. Heroin withdrawal symptoms will begin within 6 to 12 hours of the last dose. These will peak in 2 to 3 days and can last 5 to 10 days total. This is for the worst of the symptoms, but depression, anxiety, and even cravings can last longer. Many who are heroin addicts work through a Suboxone to make withdrawal a little easier. This will require a clinic and counseling as part of the program.  

If you or someone you know is trying to get off of heroin or is going through withdrawal and need help then it is available. Find a rehab that will help with both medical and psychological issues for the best long term results. Don’t give up. You are stronger than your addiction and can get into long term recovery if you are willing to do the hard work involved. Your life will be better for it.

CLICK HERE to get a Free Confidential Heroin Addiction Rehabilitation Assessment.

The following two tabs change content below.

Anne -

Latest posts by Anne - (see all)

If you, or someone you care about, needs help for a drug or alcohol addiction, contact one of our therapists today.
+66 8 7140 7788